Chromium, Magnesium and Alpha Lipoic acid?
Has anyone started taking any of these supplements and seen a negative result with your numbers? Started taking these about a week ago and it seems my numbers seem to spike a little more after I eat.
I have stopped taking them now, but was just wondering if others have had the same thing happen.
I took Alpha-Lipoic acid for a while. As with any supplement I've tried in connection with diabetes, I thought at first that I was seeing a small but genuine benefit; later, I decided that over time there was no trend in particular, and it didn't seem to matter whether I took the stuff or not. So I stopped.
I think what happens when I try a supplement is that I want it to work, and I unconsciously reduce my food intake in an effort to make my wish come true. In a sense, you could say that taking the supplement "worked", simply because it focused my thinking and my behavior in a useful way; however, once taking the supplement had become routine, my attention wandered from it and it stopped "working". I went through a similar experience with cinnamon.
I haven't tried Chromium or Magnesium supplements; I'd be surprised if they spiked your blood sugar, though.
I wonder if taking the supplements had an effect on your thinking and behavior, but in a different direction than in my case? Maybe you hoped the supplments would allow you to get away with eating more carbs, and you unconsciously put this idea to the test?
John I never noticed them going up ater eating and they also did not help. Are you testing 2 hours after eating because that is the normal time range to test.
This past Saturday I noticed that 2 hrs. after eating my number was 140 which actually seemed high for me, so I have been checking a lot more often since. I would normally see 110 to 120 after 2 hrs. Over the last 2 or 3 days I noticed that my numbers have been elevated at 30min, 60min, etc. The only change that I have made is those 3 supplements within the last week or so. After mentioning this to someone I work with, they said that they also had a similar experience with Chromium in particular and they stopped taking it as well. This is why I am asking if anyone else had poor results from these supplements.
Elevated numbers at 30 min and 60 min aren't very telling. They vary greatly because your body is actively processing the food at that time. The fat content of your food, amount of resistant starch, fiber, cooking time, portion size, combination of foods, etc., can all affect the digestion rate. The best time to check is 2 hours after the first bite of your meal. Chromium, magnesium and alpha lipoic acid shouldn't alter your blood sugar level unless they have a special coating of some sort. If your 2-hour value is higher than normal, check your activity level and the possibility that you may be developing an infection or other medical problem.
I have to agree with Janis on this, the 30 and 60 are most likely always going to show a spike in sugars. That is just the normal process of the body if you are diabetic or not.
At the time that I added Chromium, Magnesium and Alpha Lipoic Acid, I had run out of Vitamin B12 that I started taking about 6 months ago because I was having cold feet and I read somewhere that it could be caused by B12 dificency. I instead started taking some B-complex vitamins. Yesterday knowing absolutly that my numbers had changed within the last week or so, I said I would go back to the exact same routine before this happened, so I went out and bought some Vitamin B12. I took the first one yesterday afternoon and another this morning. My numbers after dinner last night, breakfast this morning, and after lunch today were all lower than within the last week. They were what I have been used to for the last 6 or 7 months. I know this because I tend to eat the same things on work days and today's numbers were better.
Now, there may be some coincidences here and maybe some I can't possibly know since there may have been something else going on inside my body, but I think within a week or so I'm going to stop the Vitamin B12 again to see if this happens again.
If the same thing happens I will go see the Dr. and find out what's up.
Maybe you just have a B-12 deficiency.